Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 34, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 1, 2012, 2:15 AM MDT for 5 counties in Montana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2012, 2:15 AM MDT (08:15 UTC)
- Expired
- Jul 1, 2012, 3:00 AM MDT
- In force
- 45 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Flathead County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 72 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 8.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
996 WUUS55 KMSO 010815 SVRMSO MTC029-047-061-063-089-010900- /O.NEW.KMSO.SV.W.0034.120701T0815Z-120701T0900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 215 AM MDT SUN JUL 1 2012 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SANDERS COUNTY IN NORTHWEST MONTANA... SOUTHWESTERN FLATHEAD COUNTY IN NORTHWEST MONTANA... WESTERN LAKE COUNTY IN NORTHWEST MONTANA... CENTRAL MINERAL COUNTY IN WEST CENTRAL MONTANA... WESTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA... * UNTIL 300 AM MDT. * AT 212 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF SUPERIOR...AND WAS MOVING NORTHEAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE...ALLENTOWN...CAMAS...CAMAS PRAIRIE... CHARLO...DIXON...FORT CONNAH...HOT SPRINGS...KEYSTONE...LONEPINE... MOIESE...NIARADA...PARADISE...PERMA...PLAINS...ROUND BUTTE...SAINT REGIS AND SUPERIOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4788 11457 4740 11402 4711 11499 4725 11516 TIME...MOT...LOC 0815Z 230DEG 42KT 4724 11497 $$ KITSMILLER
1 follow-up statement
952 WWUS55 KMSO 010854 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 254 AM MDT SUN JUL 1 2012 MTC029-047-061-063-089-010904- /O.EXP.KMSO.SV.W.0034.000000T0000Z-120701T0900Z/ MINERAL MT-MISSOULA MT-LAKE MT-SANDERS MT-FLATHEAD MT- 254 AM MDT SUN JUL 1 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FLATHEAD... SOUTHEASTERN SANDERS...WESTERN LAKE...WESTERN MISSOULA AND CENTRAL MINERAL COUNTIES EXPIRES AT 300 AM MDT... LAT...LON 4788 11457 4740 11402 4711 11499 4725 11516 TIME...MOT...LOC 0854Z 230DEG 42KT 4753 11445 $$ KITSMILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:55 PM MDT, 11 hours 20 minutes earlier.
Area forecast discussion, Jun 30, 2:55 PM MDT, 11 hours 20 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
255 PM MDT Sat Jun 30 2012
.DISCUSSION...Southwesterly flow over Oregon and Washington ahead
of an off shore trough continues to stream moisture over an
increasingly unstable atmosphere this afternoon. This has resulted
in the development of showers and thunderstorms Eastern Washington
and Oregon as well as the far northern tip of the Idaho panhandle
so far. This activity will continue to track farther into the
northern Idaho Panhandle this afternoon, approaching far
Northwest Montana through by dinner time. High resolution models
indicate that only a few stray storms will affect Northwest
Montana before midnight tonight with much of the activity
remaining east of Montana. But after or around the midnight hour
confidence increases that a larger complex of storms will move
into Northwest Montana, affecting locations north of Missoula
through Sunday morning.
Drier air appears to hold on across Southwest and parts of West
Central Montana ahead of an approaching cold front Sunday morning.
This should translate to mostly sunny conditions through the
morning and into the early afternoon which will lead to a quick
warm-up. Timing of the cold front across these areas appears to
coincide well with peak heating and instability, thus leading to a
potential for stronger thunderstorms. A severe weather threat may
exist across Southwest Montana (Butte/Drummond/Ovando areas)
tomorrow afternoon with the greatest threats from storms being
hail and wind. Heavier rainfall will also be of concern, but not
so much to result in any flash flood issues at this time. Monday
should be a near normal summer day.
A cold front on Tuesday will cause strong, gusty winds Tuesday and
Wednesday. There is still a lot of uncertainty with how much
moisture this front will bring. some forecast models are going
completely dry, while others are wet in Northwest Montana.
Currently moving the forecast in the wet direction since there is
so much moisture available in the area. The only caveat is the
timing of the front. It looks like a morning frontal passage,
which means it will be more stable, hence the drier forecasts from
some models. Frontal passage in Southwest Montana however will be
later in the day, and the associated winds and isolated
thunderstorms will add to the fire weather concerns for the area.
Beyond Wednesday, temperatures will remain above normal due to
the influence of a strong ridge from the southeast. Current
forecasts suggest the possibility of some monsoon moisture flowing
around the ridge and entering southwest Montana late in the week,
which could cause thunder storms in Central Idaho and Southwest
Montana.
&&
.AVIATION...High clouds and building cumulus clouds will be
increasing this afternoon in advance of an approaching pacific
weather system. Scattered showers and thunderstorms are expected
to develop late this afternoon through the early evening hours
across the Idaho Panhandle and northwest Montana. Thunderstorms
will be more isolated by nightfall, but showers will continue.
KGPI stands the best chance of being impacted by storms tonight.
Farther south across west-central Montana and Lemhi counties,
scattered building cumulus can be expected this afternoon with a
few showers possible over the higher terrain.
The pacific weather system will be moving through northern
Idaho and western Montana Sunday, bringing increased clouds,
showers and scattered thunderstorms to much of the area.
&&
.FIRE WEATHER...One significant change made was to cancel the Fire
Weather Watch for the Deerlodge/West Beaverhead (zone 110).
Humidities will not be as low or winds as strong as previously
thought and therefore the Watch was canceled.
However, a relatively dry cold front will pass across southwest
Montana late Sunday afternoon still holds the potential for
increased fire danger for very low humidities and gusty winds in
the East Beaverhead (Zone 111). In addition, there will be a
threat for drier thunderstorms across southwest Montana which may
lead to an increase in lightning caused fire starts. All these
things considered, these factors should present an enhanced fire
weather danger and thus a Fire Weather Watch will continue to be
in effect from noon Sunday until 9pm Sunday night for zone 111.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH from Sunday afternoon through Sunday evening
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.
ID...FIRE WEATHER WATCH from Sunday afternoon through Sunday evening
BELOW 6000 FEET FOR THE Eastern Lemhi County.
&&
Dickerson/Leach/MSJIn the hours before
Special weather statement, Jun 30, 11:26 PM MDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1126 PM MDT SAT JUN 30 2012
MTZ001>004-010630-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-WEST GLACIER/BOB MARSHALL REGION-
1126 PM MDT SAT JUN 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD...EASTERN
SANDERS...NORTHWESTERN LAKE...WESTERN MISSOULA AND MINERAL COUNTIES
UNTIL 1230 AM MDT...
AT 1121 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DE BORGIA...OR 6 MILES
NORTHWEST OF SAINT REGIS...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...THOMPSON FALLS...
KALISPELL...EVERGREEN...PARADISE...PLAINS...BIG ARM...WHITEFISH...
COLUMBIA FALLS...KEYSTONE...SNIDER...EDDY...WEEKSVILLE...PERMA...
CAMAS PRAIRIE...HOT SPRINGS...CAMAS...BEND...LONEPINE...NIARADA AND
ELMO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4842 11396 4689 11478 4716 11528 4725 11534
4728 11550 4736 11559 4843 11464
TIME...MOT...LOC 0526Z 222DEG 33KT 4737 11518
ZUMPFESpecial weather statement, Jul 1, 12:32 AM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1232 AM MDT SUN JUL 1 2012 MTZ001>003-010730- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB MARSHALL REGION- 1232 AM MDT SUN JUL 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLATHEAD...EASTERN SANDERS AND NORTHERN LAKE COUNTIES UNTIL 130 AM MDT... AT 1226 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BIG ARM...OR 6 MILES NORTHWEST OF POLSON...MOVING NORTHEAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KALISPELL... EVERGREEN...WOODS BAY...SWAN LAKE...BIGFORK...COLUMBIA FALLS... PROCTOR...LAKE MARY RONAN...ROLLINS...KILA...LAKESIDE...SOMERS... CRESTON...LA SALLE...HUNGRY HORSE...MARTIN CITY...CORAM...ESSEX AND BLACKTAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4849 11403 4827 11340 4758 11411 4784 11485 TIME...MOT...LOC 0632Z 217DEG 38KT 4781 11418 ZUMPFE
Special weather statement, Jul 1, 2:10 AM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
210 AM MDT SUN JUL 1 2012
MTZ001-003-004-010900-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-
210 AM MDT SUN JUL 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS...WESTERN
LAKE...WESTERN MISSOULA AND CENTRAL MINERAL COUNTIES UNTIL 300 AM
MDT...
AT 206 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF SAINT REGIS...MOVING NORTHEAST
AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SAINT REGIS...
SUPERIOR...PARADISE...PLAINS...KEYSTONE...PERMA...CAMAS PRAIRIE...HOT
SPRINGS AND CAMAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4774 11473 4741 11427 4704 11510 4707 11514
4713 11519 4714 11524 4716 11527 4719 11527
TIME...MOT...LOC 0810Z 226DEG 32KT 4719 11508
KITSMILLERThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 11:26 PM MDT | Special Weather Statement | MSO | Flathead, Mineral, Sanders | 64 min |
| Jul 1, 12:32 AM MDT | Special Weather Statement | MSO | Flathead, Lake | 58 min |
| Jul 1, 2:10 AM MDT | Special Weather Statement | MSO | Mineral | 50 min |
| Jul 1, 4:45 AM MDT | Red Flag Warning | MSO | Beaverhead, Jefferson, Madison, Silver Bow | 14 hr |
| Jul 1, 2:48 PM MDT | Special Weather Statement | MSO | 27 min | |
| Jul 1, 3:27 PM MDT | Special Weather Statement | MSO | Ravalli | 48 min |
| Jul 1, 3:31 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 44 min |
| Jul 1, 4:37 PM MDT | Special Weather Statement | MSO | Deer Lodge | 38 min |
| Jul 1, 5:33 PM MDT | Special Weather Statement | MSO | Powell | 42 min |
| Jul 1, 5:44 PM MDT | Special Weather Statement | MSO | Flathead | 31 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.